Arizona, 2023

Dust Storm and Damaging Wind in Arizona, July 17, 2023

July 17, 2023 · NWS PSR · 3 events in 3 counties and zones

Thunderstorms initiated across portions of southeast AZ during the afternoon hours. With high pressure centered over the Arizona/New Mexico border, the steering flow was from the southeast so as a result storms were steered northwestward into portions south-central AZ, including portions of Pinal County and southern Maricopa County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms initiated across portions of southeast AZ during the afternoon hours. With high pressure centered over the Arizona/New Mexico border, the steering flow was from the southeast so as a result storms were steered northwestward into portions south-central AZ, including portions of Pinal County and southern Maricopa County. The storms weakened approaching the Greater Phoenix area due to strong convective inhibition. With moderate instability with MLCAPE ranging between 500-1000 J/KG and DCAPE in excess of 2,000 J/KG, conditions were favorable for strong downburst winds and outflows, which resulted in areas of dense blowing dust across portions of Pinal and Maricopa Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 17, 4:10 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 4:10 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
410 PM MST Mon Jul 17 2023

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
A strong and persistent high pressure system will continue to
predominate through the week, resulting in near record temperatures
each day. An Excessive Heat Warning remains in effect across the
area with most places seeing widespread Major to Extreme HeatRisk.
Thunderstorm chances will mainly favor the higher terrain areas
today, but strong outflows capable of generating blowing dust will
be possible across the lower elevations later this afternoon and
evening.

&&

.DISCUSSION...
The high temperature at Phoenix Sky Harbor Airport has already
reached 110 degrees today, which makes 18 consecutive days with
highs at or above 110 degrees and ties the record set in June of
1974. Meanwhile, the low temperature this morning only fell to 95
degrees. This is one degree shy of the all-time record, though it
makes 8 straight days of 90+ degree lows, which breaks the previous
record set in 2020. In other words, it hasn’t dropped below 91
degrees over the past 8 days. Although the main weather concern
remains the long duration heat event, the focus will briefly shift
this afternoon to the potential for thunderstorm impacts.

Latest water vapor imagery and streamline analysis depict the
Monsoon High near the Arizona/New Mexico border. Upper-level
moisture continues to be transported northward along the western
periphery of the high, while further east across Arizona, surface
dewpoints are running above normal and remaining steady in the upper
50s. Latest mesoanalysis indicates abundant MLCAPE developing across
the Arizona lower deserts, though this is competing against
considerable CIN associated with a warm layer near 700 mb.
Nevertheless, lapse rates are quite steep and conditions will become
more favorable for convection with a few more hours of heating. This
is already apparent across the Mogollon Rim, where storms continue
to develop. Around the high, there is also an easterly component to
the steering flow, which will promote the propagation of cells out
of the higher terrain towards the lower deserts.

Latest HREF indicates the main area of concern stretches northward
from Pima County into Pinal and southern Maricopa County with
relatively high probabilities of strong wind gusts and an outflow
boundary. There is roughly a 70 percent chance of 35 mph wind gusts
and even a 30 percent chance of severe wind gusts in these areas.
Winds of this magnitude will be capable of producing localized
damage as well as dense blowing dust, in addition to providing lift
for additional isolated activity further north into portions of the
Valley.

&&

.PREVIOUS DISCUSSION...
Going forward through the week, we will continue to remain under the
influence of the strong subtropical ridge, allowing the dangerous
heat wave to persist. Widespread major to extreme HeatRisk will
continue to cover much of the CWA through the workweek as
temperatures remain well above normal. Everyone should continue to
take the proper precautions to protect against the heat to avoid any
heat-related illnesses. The Excessive Heat Warning has now been
extended through Friday for the lower deserts with lower confidence
beyond this point currently. Thunderstorm chances are expected to
mainly favor the southern Gila County high terrain through much of
this week, though it's possible we could at least see some outflows
push into the lower deserts. NBM PoPs increase across the lower
deserts once again going into next weekend..

&&

.AVIATION...Updated at 2305Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Abrupt wind shifts from outflow boundaries traveling from distant
storms will be the greatest weather hazard this evening. Models
continue to highlight ~50% chance of at least one outflow boundary
with wind gusts in excess of 30kt passing through the metro
generally within a 02-05Z time frame. Multiple outflows/wind shifts
may also be possible, but overall specfic forecast details remain
limited. Regardless, some lofted dust associated with the strongest
gusts may also be an impact before activity wanes towards late
evening. Timing of the typical overnight wind shift may be disrupted
by outflow boundaries.

Southeast California/Southwest Arizona including KIPL and KBLH:
No weather issues should affect SE California terminals through
Tuesday afternoon under mostly clear skies. Wind directions will
remain mostly out of the south with a tendecny for veering towards
the SW this evening. Occasionally higher gusts ~25kt would not be
uncommon at either aerodrome.

&&

.FIRE WEATHER...
Thunderstorm chances will increase across south-central Arizona
going through this afternoon and evening. The primary impacts with
any thunderstorms will be strong erratic outflow winds and
lightning. Chances for outflow winds in excess of 35 mph increases
to around 50-60% today across south-central Arizona. Chances for
wetting rain will be low (<10%). Well above average temperatures are
expected this weekend and much of next week with highs reaching 112-
120 degrees across the lower deserts. Overnight relief will be
limited with lows only falling to the mid-80s to mid-90s. Minimum
humidity will be around 10-20% this weekend with overnight Max RHs
around 30-50% for most areas. Outside of any thunderstorm impacts,
winds will tend to follow typical diurnal and terrain influences,
with occasional afternoon gusts up to 20-25 mph.

&&

.CLIMATE...

Record High Temperatures:

            PHOENIX        YUMA         EL CENTRO

July 17    116 (2005)    117 (2005)     121 (2005)
July 18    115 (1989)    117 (1960)     117 (2009)
July 19    116 (1989)    115 (2000)     117 (1978)

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Saturday for AZZ530>533-
     535-536.

     Heat Advisory until 8 PM MST Friday for AZZ557-558-563.

     Blowing Dust Advisory until 10 PM MST this evening for AZZ551-
     553-554-559.

     Excessive Heat Warning until 8 PM MST Friday for AZZ534-537>556-
     559>562.

CA...Excessive Heat Warning until 8 PM PDT Saturday for CAZ560>570.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Smith
AVIATION...18
FIRE WEATHER...Smith/Salerno
CLIMATE...Kuhlman

In the hours before

Special weather statement, Jul 17, 5:05 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
505 PM MST Mon Jul 17 2023

AZZ559-180045-
Sonoran Desert Natl Monument AZ-
505 PM MST Mon Jul 17 2023

...A strong thunderstorm will impact portions of Maricopa County
through 545 PM MST...

At 505 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 37 miles southwest of Casa Grande, moving northwest at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 11241 3271 11235 3268 11220 3253 11220
      3250 11221 3250 11233 3251 11240
TIME...MOT...LOC 0005Z 132DEG 8KT 3254 11223

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL

The radar

The Phoenix radar (KIWA), 52 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

2 dust storm, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Northwest Pinal County

When
July 17, 6:21 PM MST to 6:31 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility of less than 1/8 mile reported in dense blowing dust due to thunderstorm outflow winds in the area of Hazeldine Road and Waverly Drive in Casa Grande. No accidents or injuries were reported.

Dust Storm, Southeast Valley/Queen Creek

When
July 17, 6:51 PM MST to 7:01 PM MST
Where
Southeast Valley/Queen Creek forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Visibility of around 1/4 mile reported in dense blowing dust from thunderstorm outflow winds at the intersection of Meridian and Ray Rd. No accidents or injuries were reported.

Thunderstorm Wind, Pinal

When
July 17, 7:50 PM MST
Where
Pinal County, 3.66 mi N of Stanfield
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
32.923, -111.974

Approximately a dozen downed power lines were reported along Barnes Road between Fuqua and Stanfield Roads in Stanfield, causing the road to be closed down for multiple days. Timing estimated from radar. Wind gusts were estimated at 55-60 mph. No injuries were reported.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1118092, 1118093, 1118094.